Alert archive / Alabama / Flash Flood Watches in 2011
Flash Flood Watch 5, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood watch at Jan 1, 2011, 3:36 AM CST for Etowah County, St. Clair County, Alabama. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2011, 3:36 AM CST (09:36 UTC)
- Expired
- Jan 1, 2011, 12:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Birmingham, AL
- Flood severity
- None
Counties Etowah County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 96 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
571 WGUS64 KBMX 010936 FFABMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 336 AM CST SAT JAN 1 2011 ...EXCESSIVE RAINFALL EXPECTED THIS MORNING... .A HEAVY RAINFALL EVENT WILL CONTINUE ACROSS THE WESTERN AND NORTHERN HALF OF CENTRAL ALABAMA. AVERAGE STORM TOTAL RAINFALL AMOUNTS OVER THE FLASH FLOOD WATCH AREAS WILL BE 2 TO 3 INCHES. THERE MAY BE HIGHER LOCALIZED TOTALS. SOME LOW-LYING AREAS WILL LIKELY FLOOD. ALZ018-026-011800- /O.EXA.KBMX.FF.A.0005.000000T0000Z-110101T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ETOWAH-ST. CLAIR- INCLUDING THE CITIES OF...GADSDEN...PELL CITY...MOODY 336 AM CST SAT JAN 1 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CST TODAY... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE PORTIONS OF CENTRAL ALABAMA AND NORTHEAST ALABAMA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL ALABAMA...ST. CLAIR. IN NORTHEAST ALABAMA...ETOWAH. * UNTIL NOON CST TODAY * STRONG SOUTHERLY FLOW WILL BRING IN GULF MOISTURE AHEAD OF A SLOW MOVING COLD FRONT THIS MORNING. EXTENDED PERIODS OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH LOW- LYING AREAS LIKELY TO FLOOD. AVERAGE RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE EXPECTED THROUGHOUT MUCH OF THE WATCH AREA. STAY AWARE OF POSSIBLE UPGRADES TO FLASH FLOOD WARNINGS THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ ALZ011>015-017-022>025-030>034-039-011800- /O.CON.KBMX.FF.A.0005.000000T0000Z-110101T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-PICKENS-TUSCALOOSA- JEFFERSON-SHELBY-SUMTER-GREENE-HALE-PERRY-BIBB-MARENGO- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...CARROLLTON... TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM... ALABASTER...LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE... MARION...CENTREVILLE...DEMOPOLIS...LINDEN 336 AM CST SAT JAN 1 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CST TODAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL ALABAMA...NORTHWEST ALABAMA AND WEST CENTRAL ALABAMA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL ALABAMA...BIBB...BLOUNT...JEFFERSON...PERRY...SHELBY AND WALKER. IN NORTHWEST ALABAMA...MARION AND WINSTON. IN WEST CENTRAL ALABAMA...FAYETTE...GREENE...HALE...LAMAR...MARENGO... PICKENS...SUMTER AND TUSCALOOSA. * UNTIL NOON CST TODAY * STRONG SOUTHERLY FLOW WILL BRING IN GULF MOISTURE AHEAD OF A SLOW MOVING COLD FRONT THIS MORNING. EXTENDED PERIODS OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH LOW- LYING AREAS LIKELY TO FLOOD. AVERAGE RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE EXPECTED THROUGHOUT MUCH OF THE WATCH AREA. STAY AWARE OF POSSIBLE UPGRADES TO FLASH FLOOD WARNINGS THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
671 WGUS64 KBMX 011222 FFABMX FLOOD WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 622 AM CST SAT JAN 1 2011 ...THUNDERSTORMS WITH HEAVY RAINFALL MOVING SLOWLY EASTWARD... ALZ011>014-022-011330- /O.CAN.KBMX.FF.A.0005.000000T0000Z-110101T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARION-LAMAR-FAYETTE-WINSTON-PICKENS- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...CARROLLTON 622 AM CST SAT JAN 1 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ALABAMA AND WEST CENTRAL ALABAMA HAS BEEN CANCELLED. THE HEAVY RAINFALL HAS MOVED EAST OF THE AREA AND THE THREAT OF ADDITIONAL FLOODING HAS ENDED. $$ ALZ015-017-018-023>026-030>034-039-011800- /O.CON.KBMX.FF.A.0005.000000T0000Z-110101T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WALKER-BLOUNT-ETOWAH-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-SUMTER- GREENE-HALE-PERRY-BIBB-MARENGO- INCLUDING THE CITIES OF...JASPER...ONEONTA...GADSDEN... TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM... ALABASTER...PELL CITY...MOODY...LIVINGSTON...EUTAW...GREENSBORO... MOUNDVILLE...MARION...CENTREVILLE...DEMOPOLIS...LINDEN 622 AM CST SAT JAN 1 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CST TODAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL ALABAMA...NORTHEAST ALABAMA AND WEST CENTRAL ALABAMA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL ALABAMA...BIBB...BLOUNT...JEFFERSON...PERRY...SHELBY...ST. CLAIR AND WALKER. IN NORTHEAST ALABAMA...ETOWAH. IN WEST CENTRAL ALABAMA...GREENE...HALE...MARENGO...SUMTER AND TUSCALOOSA. * UNTIL NOON CST TODAY * STRONG SOUTHERLY FLOW WILL BRING IN GULF MOISTURE AHEAD OF A SLOW MOVING COLD FRONT THIS MORNING. EXTENDED PERIODS OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH LOW- LYING AREAS LIKELY TO FLOOD. AVERAGE RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED THROUGHOUT MUCH OF THE WATCH AREA. STAY AWARE OF POSSIBLE UPGRADES TO FLASH FLOOD WARNINGS THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Jan 1, 12:29 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Jan 1, 12:29 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1229 AM CST SAT JAN 1 2011 .UPDATE...FOR WIND ADVISORY. && .DISCUSSION... OVERALL NOT MUCH OF A CHANGE TO THE FORECAST IN REGARDS TO THE TEMPERATURE TRENDS AND FLOODING THREAT. WILL ONLY BE MAKING SOME TWEAKS HERE. CLOUD COVER AND INSULATION WILL KEEP TEMPERATURES FROM GOING REALLY ANYWHERE TONIGHT AHEAD OF THE FRONT THAT WILL WORK THROUGH SATURDAY. RIGHT NOW ISOLATED THUNDERSTORMS OUT THERE THIS EVENING WITH THE STRONGEST STORMS BACK TO OUR WEST. THE BIGGEST THREAT FOR THE EVENING AND OVERNIGHT WILL BE THE FLOODING THREAT. HOWEVER...THERE DOES APPEAR TO BE THREAT FOR SEVERE THUNDERSTORMS AND EVEN ISOLATED TORNADOES ACROSS THE WESTERN PORTIONS OF THE AREA. WE ARE CURRENTLY WATCHING A COMPLEX MOVE INTO SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA THAT HAS BEEN TORNADIC AT TIMES THIS EVENING. THIS CELL HAS WEAKENED AND WILL CONTINUE TO DO SO AS IT MOVES EAST. DEWPOINTS REMAIN IN THE 50S ACROSS THE WESTERN TWO-THIRDS OF THE AREA...WITH A FEW LOW END 60S IN THE FAR SOUTH. WE WILL CONTINUE TO SEE DEWPOINTS RISE ACROSS THE WEST THROUGH THE EVENING AND AS WE APPROACH THE NEW YEAR THE THREAT WILL INCREASE...ESPECIALLY ACROSS WESTERN AREAS. WHILE THE ENVIRONMENT REMAINS IN A HIGH SHEAR...LOW CAPE SITUATION THIS WILL BEGIN TO CHANGE AS A SECONDARY SHORTWAVE BEGINS TO SWEEP THROUGH THE AREA. THIS IS ALREADY TRIGGERING THE STORMS ACROSS LOUISIANA AND MISSISSIPPI THIS EVENING. AS THIS SHORTWAVE ROLLS THROUGH THE POTENTIAL INCREASES ACROSS WESTERN ALABAMA. UPDATES WILL BE OUT SOON. && .AVIATION...06Z TAF DISCUSSION. SCATTERED SH CONTINUE TO PLAGUE THE NORTHERN SITES THIS EVENING. THIS TREND WILL PERSIST FOR AT LEAST THE NEXT 12-14 HOURS AS THE FRONT IS STILL A WAYS TO THE WEST...BUT BEFORE THE FRONT GETS HERE...WIDESPREAD TS WILL BE THE STORY. CIGS AND VIS WILL CONTINUE TO DETERIORATE TONIGHT. A FEW SITES ARE SEEING VFR...BUT EVERYONE WILL FALL TO IFR DURING THE OVERNIGHT AND INTO THE MORNING AS RAIN INTENSIFIES. WINDS WILL REMAIN GUSTY OUT OF THE SOUTHEAST...BUT IT LOOKS LIKE FROPA COULD BE AS EARLY AS 16Z AT TCL AND MOVE THROUGH MGM/TOI BY 00-01Z. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .HYDROLOGY...RIVER OUTLOOK. MOST OF THE HEAVIER RAINFALL TONIGHT AND SATURDAY IS EXPECTED TO FALL IN THE TOMBIGBEE AND WARRIOR RIVER BASINS. CURRENT PROJECTIONS SHOW THAT WHILE A 1.5 TO 2 INCH BASIN AVERAGE WILL CREATE SIGNIFICANT RISES ON THE TOMBIGBEE AND WARRIOR BASINS...CURRENT LEVELS ARE LOW ENOUGH TO KEEP AREA FORECAST POINTS FROM GOING INTO FLOOD. IT WOULD TAKE CLOSER TO 2.5 OR 3 INCHES FOR WIDESPREAD MINOR FLOODING TO OCCUR. && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...FAYETTE... GREENE...HALE...JEFFERSON...LAMAR...MARENGO...MARION...PERRY... PICKENS...SHELBY...SUMTER...TUSCALOOSA...WALKER...WINSTON. WIND ADVISORY UNTIL 9 AM FOR ALL OF CENTRAL ALABAMA. && 16/27/88
Hazardous weather outlook, Jan 1, 12:45 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 AM CST SAT JAN 1 2011 ALZ011>015-017>050-020015- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1245 AM CST SAT JAN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OVERNIGHT. MODERATE TO HEAVY RAIN IS EXPECTED TO BEGIN IN WESTERN ALABAMA OVERNIGHT AS STORMS WILL HAVE A TENDENCY TO TRAIN OVER THE SAME LOCATION AND COULD RESULT IN LOCALIZED FLOODING. ALONG WITH THE HEAVY RAIN...THERE IS A SMALL THREAT FOR SCATTERED SEVERE THUNDERSTORMS. THE THREAT WOULD INCLUDE DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES...MAINLY ALONG AND WEST OF A LINE FROM ONEONTA TO CENTREVILLE TO LINDEN. THE HIGHEST POTENTIAL FOR THIS ACTIVITY THROUGH 6 AM WILL REMAIN WEST OF A CORDOVA...TO TUSCALOOSA...TO DEMOPOLIS LINE. STRONG GUSTY WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT. SUSTAINED WINDS OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH WILL BE POSSIBLE THROUGH THE MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A THREAT OF PROLONGED HEAVY RAINFALL ESPECIALLY IN WESTERN ALABAMA THROUGH SATURDAY...NEW YEARS DAY. THE EXPECTED RAINFALL BY THE MORNING MAY BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING. THE THREAT WILL CONTINUE FOR ISOLATED STRONG TO SEVERE STORMS...MAINLY ALONG AND WEST OF INTERSTATE 65 UNTIL NOON. DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT. STRONG GUSTY WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT. SUSTAINED WINDS OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH WILL BE POSSIBLE THROUGH THE MORNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED OVERNIGHT AND SATURDAY MORNING.
In the hours before
Local storm report, Jan 1, 2:38 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 AM CST SAT JAN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM TSTM WND DMG 1 S VERNON 33.74N 88.11W
01/01/2011 LAMAR AL EMERGENCY MNGR
MULTIPLE TREES DOWN ON HIGHWAY 17.
&&
SUNGERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 8:43 PM CST | Special Weather Statement | BMX | Pickens | 47 min |
| Dec 31, 11:15 PM CST | Areal Flood Advisory | BMX | Marion, Walker, Winston | 3 hr |
| Jan 1, 12:28 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 9 hr |
| Jan 1, 12:57 AM CST | Severe Thunderstorm Warning | BMX | Marion, Winston | 33 min |
| Jan 1, 1:17 AM CST | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 4 hr |
| Jan 1, 1:53 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 37 min |
| Jan 1, 2:26 AM CST | Tornado Warning | BMX | Fayette, Lamar, Marion, Walker | 34 min |
| Jan 1, 2:27 AM CST | Tornado Warning | BMX | Pickens | 48 min |
| Jan 1, 3:10 AM CST | Tornado Warning | BMX | Pickens, Tuscaloosa | 35 min |
| Jan 1, 3:37 AM CST | Flash Flood Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker, Winston | 3 hr |
| Jan 1, 3:37 AM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 38 min |
| Jan 1, 4:13 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Greene, Pickens, Sumter, Tuscaloosa | 47 min |
| Jan 1, 4:36 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Blount, Greene, Hale, Jefferson, Marengo and 3 more | 39 min |
| Jan 1, 5:27 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Greene, Hale, Perry, Sumter, Tuscaloosa | 48 min |
| Jan 1, 5:46 AM CST | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| Jan 1, 9:29 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 24 hr |
Nearby
Flash Flood Watches in Alabama, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.